Format

Send to

Choose Destination
J Pediatr. 1992 Jan;120(1):33-7.

Acute adenovirus hepatitis in liver transplant recipients.

Author information

1
Department of Pediatrics, Catholic University of Louvain, Brussels, Belgium.

Abstract

An acute or fulminant adenovirus hepatitis developed in 5 of 224 pediatric patients who were recipients of orthotopic liver transplants. All had received prednisolone, azathioprine, and cyclosporine as basal immunosuppression, and four received monoclonal (OKT3) or polyclonal (antithymocyte globulin) antibodies for steroid-resistant rejection episodes. These patients initially had high fever and a worsening condition for a mean of 73 days after transplantation (range 44 to 140 days). Results of biochemical tests showed very high serum levels of lactate dehydrogenase. Aspartate aminotransferase values were always markedly more elevated than those of alanine aminotransferase. Two patients had severe leukopenia. Results of histologic studies of the liver showed extensive areas of confluent necrosis and targetlike hepatocyte nuclei. Typical intranuclear viral inclusions were observed on electron microscopy. Adenovirus was cultured in all patients and in two relatives. Two patients died of liver failure; others recovered after cessation of immunosuppression. We conclude that adenovirus hepatitis can be fatal in liver transplant recipients. There is no specific treatment, and immunosuppression must be discontinued.

PMID:
1731021
DOI:
10.1016/s0022-3476(05)80593-1
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center